Alert archive / Tennessee / Wind Advisories in 2018

Wind Advisory 18, NWS Morristown, TN

October 28, 201825 counties in Tennessee; Cherokee County, Clay County, North Carolina; 7 counties in Virginia

NWS Morristown, TN issued this wind advisory at Oct 28, 2018, 3:49 AM EDT for 25 counties in Tennessee; Cherokee County, Clay County, North Carolina; 7 counties in Virginia. It took effect at Oct 28, 2018, 1:00 PM EDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Oct 28, 2018, 3:49 AM EDT (07:49 UTC)
In effect from
Oct 28, 2018, 1:00 PM EDT
Expired
Oct 29, 2018, 3:32 AM EDT
In force
15 hr
Issued by
NWS Morristown, TN
All 34 counties

Cherokee County, NC, Clay County, NC, Anderson County, TN, Blount County, TN, Campbell County, TN, Carter County, TN, Claiborne County, TN, Cocke County, TN, Grainger County, TN, Greene County, TN, Hamblen County, TN, Hancock County, TN, Hawkins County, TN, Jefferson County, TN, Johnson County, TN, Knox County, TN, Loudon County, TN, Monroe County, TN, Morgan County, TN, Polk County, TN, Roane County, TN, Scott County, TN, Sevier County, TN, Sullivan County, TN, Unicoi County, TN, Union County, TN, Washington County, TN, City of Bristol, VA, City of Norton, VA, Lee County, VA, Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA

The radar

The Knoxville radar (KMRX), 9 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.8 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

347 
WWUS74 KMRX 280749
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
349 AM EDT Sun Oct 28 2018

...Windy Conditions this Afternoon and Early Evening...

.A fast moving storm system will move across the area today
producing strong and gusty southwesterly winds this afternoon. 
Southwest winds will increase to 15 to 30 mph with gusts up to 40 
mph over the higher elevations. The winds will subside early this 
evening.


NCZ060-061-TNZ012>018-035>047-067>074-087-102-VAZ001-002-005-006-
008-281600-
/O.NEW.KMRX.WI.Y.0018.181028T1700Z-181029T0000Z/
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Southeast Monroe-East Polk-Lee-Wise-Scott-Russell-Washington-
Including the cities of Murphy, Hayesville, Oneida, La Follette, 
Tazewell, Sneedville, Rogersville, Kingsport, Bristol, 
Mountain City, Wartburg, Clinton, Oak Ridge, Maynardville, 
Rutledge, Morristown, Newport, Cosby, Greeneville, Cedar Creek, 
Johnson City, Erwin, Elizabethton, Roan Mountain, Kingston, 
Lenoir City, Knoxville, Dandridge, Maryville, Cades Cove, 
Sevierville, Gatlinburg, Coker Creek, Ducktown, Jonesville, Wise,
Norton, Gate City, Lebanon, and Abingdon
349 AM EDT Sun Oct 28 2018

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM EDT
THIS EVENING...

The National Weather Service in Morristown has issued a Wind
Advisory, which is in effect from 1 PM this afternoon to 8 PM EDT
this evening. 

* EVENT...Southwest winds increasing to 15 to 30 mph and gusty. 

* TIMING...This Afternoon and Early Evening.

* IMPACTS...These winds may down tree limbs. Loose outdoor objects
  should be secured. Motorists should be extra cautious to cross
  winds especially high profile vehicles. Use extra caution when
  traveling this afternoon.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
3 follow-up statements
440 
WWUS74 KMRX 281456
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
1056 AM EDT Sun Oct 28 2018

...Windy Conditions this Afternoon and Early Evening...

.A fast moving storm system will move across the area today
producing strong and gusty southwesterly winds this afternoon.
Southwest winds will increase to 15 to 30 mph with gusts up to
40 mph. Winds will subside early this evening for most locations
but will remain elevated across the higher elevations into Monday
morning.

NCZ060-061-TNZ018-041-043-045-047-072-074-087-102-VAZ002-006-008-
282300-
/O.EXT.KMRX.WI.Y.0018.181028T1700Z-181029T1500Z/
Cherokee-Clay-Johnson-Cocke Smoky Mountains-Southeast Greene-
Unicoi-Southeast Carter-Blount Smoky Mountains-
Sevier Smoky Mountains-Southeast Monroe-East Polk-Wise-Russell-
Washington-
Including the cities of Murphy, Hayesville, Mountain City, Cosby,
Cedar Creek, Erwin, Roan Mountain, Cades Cove, Gatlinburg, 
Coker Creek, Ducktown, Wise, Norton, Lebanon, and Abingdon
1056 AM EDT Sun Oct 28 2018

...WIND ADVISORY NOW IN EFFECT UNTIL 11 AM EDT MONDAY...

* EVENT...Winds of 15 to 30 mph with gusts up to 40 mph.

* TIMING...This Afternoon through Monday morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$

TNZ012>017-035>040-042-044-046-067>071-073-VAZ001-005-282300-
/O.CON.KMRX.WI.Y.0018.181028T1700Z-181029T0000Z/
Scott TN-Campbell-Claiborne-Hancock-Hawkins-Sullivan-Morgan-
Anderson-Union-Grainger-Hamblen-Northwest Cocke-Northwest Greene-
Washington TN-Northwest Carter-Roane-Loudon-Knox-Jefferson-
NW Blount-North Sevier-Lee-Scott-
Including the cities of Oneida, La Follette, Tazewell, 
Sneedville, Rogersville, Kingsport, Bristol, Wartburg, Clinton, 
Oak Ridge, Maynardville, Rutledge, Morristown, Newport, 
Greeneville, Johnson City, Elizabethton, Kingston, Lenoir City, 
Knoxville, Dandridge, Maryville, Sevierville, Jonesville, 
and Gate City
1056 AM EDT Sun Oct 28 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* EVENT...Southwest winds increasing to 15 to 30 mph and gusty.

* TIMING...This Afternoon and Early Evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
117 
WWUS74 KMRX 282252 AAA
NPWMRX

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Morristown TN
652 PM EDT Sun Oct 28 2018

...Windy conditions in the mountains and parts of Southwest
Virginia through Monday morning...

.Southwest winds will shift to the west this evening as a cold
front moves through the area. Winds of 15 to 30 mph with gusts up
to 40 mph are expected in the mountains and higher elevations of
Southwest Virginia through Monday morning. 

TNZ012>017-035>040-042-044-046-067>071-073-VAZ001-005-290000-
/O.CAN.KMRX.WI.Y.0018.000000T0000Z-181029T0000Z/
Scott TN-Campbell-Claiborne-Hancock-Hawkins-Sullivan-Morgan-
Anderson-Union-Grainger-Hamblen-Northwest Cocke-Northwest Greene-
Washington TN-Northwest Carter-Roane-Loudon-Knox-Jefferson-
NW Blount-North Sevier-Lee-Scott-
Including the cities of Oneida, La Follette, Tazewell, 
Sneedville, Rogersville, Kingsport, Bristol, Wartburg, Clinton, 
Oak Ridge, Maynardville, Rutledge, Morristown, Newport, 
Greeneville, Johnson City, Elizabethton, Kingston, Lenoir City, 
Knoxville, Dandridge, Maryville, Sevierville, Jonesville, 
and Gate City
652 PM EDT Sun Oct 28 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Morristown has cancelled the Wind
Advisory.


$$

NCZ060-061-TNZ018-041-043-045-047-072-074-087-102-VAZ002-006-008-
290900-
/O.CON.KMRX.WI.Y.0018.000000T0000Z-181029T1500Z/
Cherokee-Clay-Johnson-Cocke Smoky Mountains-Southeast Greene-
Unicoi-Southeast Carter-Blount Smoky Mountains-
Sevier Smoky Mountains-Southeast Monroe-East Polk-Wise-Russell-
Washington-
Including the cities of Murphy, Hayesville, Mountain City, Cosby,
Cedar Creek, Erwin, Roan Mountain, Cades Cove, Gatlinburg, 
Coker Creek, Ducktown, Wise, Norton, Lebanon, and Abingdon
652 PM EDT Sun Oct 28 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT MONDAY...

* EVENT...Winds of 15 to 30 mph with gusts up to 40 mph.

* TIMING...This evening through Monday morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
560 
WWUS74 KMRX 290732
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
332 AM EDT Mon Oct 29 2018

...Wind Advisory Cancelled...

.The storm system that produced the windy conditions Sunday
afternoon and evening is moving east away from the southern
Appalachians allowing winds to subside.


NCZ060-061-TNZ018-041-043-045-047-072-074-087-102-VAZ002-006-008-
290845-
/O.CAN.KMRX.WI.Y.0018.000000T0000Z-181029T1500Z/
Cherokee-Clay-Johnson-Cocke Smoky Mountains-Southeast Greene-
Unicoi-Southeast Carter-Blount Smoky Mountains-
Sevier Smoky Mountains-Southeast Monroe-East Polk-Wise-Russell-
Washington-
Including the cities of Murphy, Hayesville, Mountain City, Cosby,
Cedar Creek, Erwin, Roan Mountain, Cades Cove, Gatlinburg, 
Coker Creek, Ducktown, Wise, Norton, Lebanon, and Abingdon
332 AM EDT Mon Oct 29 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Morristown has cancelled the Wind
Advisory.

Winds have diminished across the advisory area allowing the wind
advisory to be cancelled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Oct 28, 3:44 AM EDT, 5 minutes earlier.

Area forecast discussion, Oct 28, 3:44 AM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
344 AM EDT Sun Oct 28 2018

.SHORT TERM...(Today and Tonight)...
Several weather hazards during the next 24 hours. In the short
term for early this morning, low-clouds is moving out allowing for
good radiational cooling with wet ground and calm winds. This
scenario has produced areas/patchy dense fog. GOES-16 night-time
fog product and area observations show the greatest coverage of
dense fog over the Sequatchie Valley and valleys of the northern
Plateau. Expect continued development of fog through the morning.
Will monitor closely for possible advisory.

Next concern is tightening pressure gradients with incoming storm
system that will move across the central Appalachians. Southwest
winds at 850mb will increase to 40-45kts this afternoon, and then
becoming northwesterly this evening after frontal passage. Have
issued a wind advisory for most locations for this afternoon and
early evening.

As frontal boundary moves through there is enough instability to
produce scattered showers, mainly north of interstate 40.

For tonight, dry air returns with breezy west to northwest winds.

.Long Term (Monday through Saturday)...The atmosphere will be in
transition from a cooler, moist pattern over the weekend into a
warmer, more pleasant and dry period for a couple days encompassing
Monday and Tuesday. The milder regime will develop with
strengthening southwesterly flow ahead of the next storm system
which will be pressing east across the Southern Plains into the
Lower Mississippi Valley later Wednesday into Thursday. Deepening
moist southerly advection ahead of a northeastward moving low
pressure system and associated cold front will lead to likely or
even categorical pops for showers during this part of the forecast.
Uncertainty increases at the end of the period Friday into Saturday
with varying model solutions but it appears to be a rather unsettled
period with at least one trailing short wave feature generating a
few more showers later in the day Friday through Saturday morning.
Temperatures will start out about five degrees below normal on
Monday, but with a milder southerly flow developing through mid
week, highs will end up about five degrees above normal in the lower
and middle 70s on Wednesday. Chilly air building in behind the
Eastern U.S. low pressure system will pull highs back into the 50s
to end the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             73  47  65  45 /  10  10   0   0
Knoxville McGhee Tyson Airport, TN  68  45  61  41 /  20  10   0   0
Oak Ridge, TN                       67  45  62  41 /  20   0   0   0
Tri Cities Airport, TN              62  42  57  38 /  50  10   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory from 1 PM this afternoon to 8 PM EDT this evening
     for Cherokee-Clay.

TN...Wind Advisory from 1 PM this afternoon to 8 PM EDT this evening
     for Anderson-Blount Smoky Mountains-Campbell-Claiborne-
     Cocke Smoky Mountains-East Polk-Grainger-Hamblen-Hancock-
     Hawkins-Jefferson-Johnson-Knox-Loudon-Morgan-NW Blount-
     North Sevier-Northwest Carter-Northwest Cocke-Northwest
     Greene-Roane-Scott TN-Sevier Smoky Mountains-Southeast
     Carter-Southeast Greene-Southeast Monroe-Sullivan-Unicoi-
     Union-Washington TN.

VA...Wind Advisory from 1 PM this afternoon to 8 PM EDT this evening
     for Lee-Russell-Scott-Washington-Wise.

&&
Hazardous weather outlook, Oct 28, 3:37 AM EDT, 12 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
337 AM EDT Sun Oct 28 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-290745-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
337 AM EDT Sun Oct 28 2018 /237 AM CDT Sun Oct 28 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

...Windy this Afternoon and Early Evening...

A fast moving storm system will move across the area today
producing strong and gusty southwesterly winds. Southwest winds
will increase to 15 to 30 mph with gusts up to 40 mph over the
higher elevations. The winds will subside early this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A Cold Front will approach the area around Thursday that may have
thunderstorms and wind shear associated with it. We will be
watching this system for the next few days to see if it might
offer the threat for severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Wind Advisories in Tennessee, 2018Wind Advisories in Virginia, 2018Wind Advisories in North Carolina, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.